What is Ototoxicity?
Ototoxicity is the medical name for ear poisoning, which results from exposure to drugs or chemicals. Ototoxins can be ingested, absorbed and inhaled. Such substances can damage the inner ear and vestibulocochlear nerve, affecting hearing and balance on a temporary or permanent basis. Fortunately, most cases of ototoxicity and associated hearing loss are temporary.
Symptoms of Ototoxicity
When ototoxicity affects the anatomy of the ear—most importantly, the cochlea or the vestibulocochlear nerve—it can result in hearing loss or ringing in the ears (tinnitus). Vestibular ototoxicity occurs when poisoning affects the balance organs. Symptoms can be mild or severe. Depending on the individual and exposure, symptoms can be one-sided or two-sided, constant or fluctuating.
What Causes Ototoxicity?
Substances that can cause ototoxicity include prescription medications, over-the-counter (OTC) medications and common chemical products. If you are concerned that a prescription medication is causing ototoxicity, it is important to consult with your doctor before discontinuing the medication. OTC products such as aspirin and quinine are associated with ototoxicity. Organic solvents, metals and chemical asphyxiates can cause ear poisoning. Some common examples are butyl nitrite, mercury, styrene, tin, toluene, lead, trichloroethylene, and manganese.
Treatments for Ototoxicity
There is no test that can identify ototoxicity. Therefore, a history of exposure to chemicals is essential to diagnosis. Treatments cannot reverse damage, but rather serve to reduce the symptoms and to rehabilitate the ear. For hearing loss, hearing aids and cochlear implants can be beneficial. Balance problems can be treated with physical therapy.
If you are dealing with a poison emergency, call the American Association of Poison Control Centers at (800) 222-1222. If you have non-urgent questions about ototoxicity, contact Physicians Hearing Center at ENTcare in Dothan, Alabama. Our physician-directed hearing care services include diagnosis and treatment of ear poisoning.